Alert archive / Wisconsin / Freeze Warnings in 2020

Freeze Warning 3, NWS Green Bay, WI

May 10, 202016 counties in Wisconsin

NWS Green Bay, WI issued this freeze warning at May 10, 2020, 2:50 PM CDT for 16 counties in Wisconsin. It took effect at May 11, 2020, 2:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2020, 2:50 PM CDT (19:50 UTC)
In effect from
May 11, 2020, 2:00 AM CDT
Expired
May 11, 2020, 8:00 AM CDT
In force
6 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Door County, WI, Kewaunee County, WI, Manitowoc County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 37 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WWUS73 KGRB 101950
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
250 PM CDT Sun May 10 2020

WIZ020-022-030-031-035>040-045-048>050-073-074-111300-
/O.NEW.KGRB.FZ.W.0003.200511T0700Z-200511T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
250 PM CDT Sun May 10 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY...

* WHAT...Another night with temperatures at or below freezing is
  expected. Most locations will see temperatures fall into the 
  upper 20s to lower 30s by late tonight.

* WHERE...Portions of central, east central and northeast 
  Wisconsin.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Temperatures near or below freezing will kill or
  damage crops and other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect tender plants from the expected cold
tonight.

&&

$$

mpc
1 follow-up statement
811 
WWUS73 KGRB 111254
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
754 AM CDT Mon May 11 2020

WIZ020-022-030-031-035>040-045-048>050-073-074-111400-
/O.EXP.KGRB.FZ.W.0003.000000T0000Z-200511T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
754 AM CDT Mon May 11 2020

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures are warming up above freezing at most locations over
central to northeast Wisconsin this morning, thereby ending the 
threat of damage to sensitive vegetation. The Freeze Warning will 
therefore be allowed to expire.

$$

mpc

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze warning went out at May 10, 2:40 PM CDT, 10 minutes earlier.

Area forecast discussion, May 10, 2:40 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
240 PM CDT Sun May 10 2020

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Monday
Issued at 238 PM CDT Sun May 10 2020

The latest RAP analysis and satellite/radar imagery show low
pressure moving across southern Lower Michigan early this
afternoon. Behind the low, ample cloud cover and chilly temps
prevail across northeast Wisconsin, with readings ranging from the
middle 30s to the middle 40s. Plenty of cloud cover exists
upstream over and north of Lake Superior, so do not expect much
clearing this afternoon. Light precip, however, is diminishing
from north to south, but still some light rain or drizzle
appearing from Kewaunee to Stevens Point. With a cool airmass in
place and potential for clearing skies tonight, forecast concerns
mainly revolve around the potential for freezing temperatures.

Tonight...As low pressure pulls away, high pressure positioned
over the Plains will edge ever so slightly towards the western
Great Lakes. North winds will therefore continue, and will likely
persist at most locations to prevent decoupling. Cloud cover will
also be an issue, as models indicate that a push of drier air will
not occur until very late tonight. Will side with guidance
slightly warmer than the NationalBlend, which will place lows
ranging from the middle 20s to lower 30s. Forecast lows remain
below freezing at most locations, so will issue a freeze warning
for central to northeast Wisconsin where the growing season has
started.

Monday...Northwest winds will bring another dry airmass into the
state. Although some high based diurnal cumulus will pop with the
heat of the day, skies will remain mostly clear to partly cloudy
which should help temps rebound into the middle 40s to middle 50s.

.LONG TERM...Monday Night Through Sunday
Issued at 238 PM CDT Sun May 10 2020

Potential frost/freeze headlines and elevated fire weather
conditions will be the concern into Tuesday, followed by a milder
and somewhat wetter pattern for the rest of the week.

A weak cold front is expected to move through the region Monday
night, but skies will remain clear to partly cloudy. Lowered
the blended forecast temperatures a bit, especially in the typical
cold spots of north-central WI. A hard freeze looks like a good
bet, especially northwest of the Fox Valley/lakeshore areas.

Expect a slight moderation in temperatures on Tuesday, with highs
in the 50s, and another day of very low relative humidity in the
sandy soil regions. Dry conditions should persist through Tuesday
night, but low temperatures should not be as cold due to WAA and
increasing high clouds late. Even so, suspect we will still need
at least frost advisory headlines.

Strong return flow is expected to develop Wednesday afternoon and
night, as the surface high shifts into the eastern Great Lakes
and a 30-40 knot low-level jet develops. This will bring a swath
of showers through the forecast area. The showers should diminish
somewhat overnight as the low-level jet veers west.

Models offer differing solutions on Thursday and Thursday night.
The GFS is farther north with a surface low and associated warm
front, and brings significant QPF to most of the region Thursday
afternoon and evening. The ECMWF is farther south and much drier,
with showers mainly impacting our southeast counties. Due to the
uncertainty, we stayed close to the blended model pops during
this period. Milder temperatures in the 60s are anticipated,
though precipitation trends will have an impact on this.

Friday looks like the best bet for a dry day late in the week,
as weak high pressure arrives. Could see a few of our typical
warm spots reach into the lower 70s.

Seasonal temperatures and small precipitation chances are
anticipated for the weekend, with high temperatures reaching
65 to 70 degrees away from Lake Michigan.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1143 AM CDT Sun May 10 2020

Low pressure will continue to move east and across Lower Michigan
this afternoon. As north winds bring in drier air from the north,
lingering mvfr cigs should rise to vfr over the next few hours.
Think clouds will persist longer tonight so held onto broken cigs
until after midnight. Once skies clear late tonight, good flying
weather remains expected for Monday.
&&

.FIRE WEATHER...
Issued at 238 PM CDT Sun May 10 2020

Elevated fire weather conditions are expected on Monday and
Tuesday. Relative humidities should drop into the 15 to 25 percent
range in the sandy soil regions both days, but winds should only
be moderate from the west-northwest, with gusts to 15 to 20 mph.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 2 AM to 8 AM CDT Monday for WIZ020-022-030-
031-035>040-045-048>050-073-074.
&&

SHORT TERM.....MPC
LONG TERM......Kieckbusch
AVIATION.......MPC
FIRE WEATHER...Kieckbusch
Hazardous weather outlook, May 10, 2:41 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
241 PM CDT Sun May 10 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
241 PM CDT Sun May 10 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Freezing temperatures are expected across the entire area tonight.
Cold sensitive plants should be covered or moved indoors to prevent
damage.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

A frost or freeze is possible Monday night and again Tuesday night.

Elevated fire danger is expected on Monday and Tuesday, due to
low relative humidity and moderate west-northwest winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-111945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
241 PM CDT Sun May 10 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gusty northeast to north winds will produce hazardous conditions
for small craft through the late evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

The probability for widespread hazardous weather is low.

MPC/Kieckbusch

Nearby

Freeze Warnings in Wisconsin, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.